Ohio, 2021

Tornadoes and Hail in Ohio, July 29, 2021

July 29, 2021 · NWS PBZ · 12 events in 6 counties and zones

A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop an EF1 tornado in Pennsylvania along the Fayette-Westmoreland County border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$10,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop an EF1 tornado in Pennsylvania along the Fayette-Westmoreland County border. This was a preview of what was to follow.

In the wake of this morning activity, instability was able to build as partial clearing occurred. Additional thunderstorms were able to develop in association with a prefrontal trough. These storms were able to take advantage of deep shear, especially in the lower levels. A cross-boundary component to this shear allowed discrete supercells to form during the mid and late afternoon hours. Storm motions were favorable for the ingestion of streamwise vorticity, allowing for rotating storms, and the development of additional tornadoes in southwest Pennsylvania and eastern Ohio. In all, four torndoes formed in eastern Ohio. Two of these were rated at EF-2, thanks to impressive examples of tree and structural damage at peak intensity. Thankfully, no injuries were reported. A few other reports of hail and damaging wind were received as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 29, 12:37 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 29, 12:37 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave will finish its exit through the region shortly, pushing
most convection east while leaving a residual trail of cloud cover.
Though storms may continue north of I-80 due weak sfc convergence,
the main focus will be on scattered shower and thunderstorm
development ahead of an approaching pre-frontal trough this afternoon
and early evening.

Storms could become severe with damaging wind and large hail the
primary threats in part due to abundant shear and increasingly dry
mid-level air. However, there are two factors that may limit the
threat, keeping confidence low that one even develops. The first
factor is waning upper support as the sfc feature lags behind the
exiting shortwave; more limited storm coverage is the likely outcome
of this. The other factor is instability, or the lack thereof, at
the moment given excessive cloud cover from this morning's
convection. Very simply: more heating/destabilization is needed to
foster robust storm development and tap into the shear/dry air to
create the severe threat.

Overnight, additional weak shortwaves and the passage of the sfc cold
front may aid iso/sct showers with localized thunder. Otherwise,
drier conditions are expected due to building high pressure and dry, cold
advection.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.

High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Initial activity associated with a shortwave trough/MCV is currently
exiting the region, with MGW/DUJ possibly keeping a brief
restriction right at TAF time.

Another round of at least scattered showers and thunderstorms are
expected to develop in association with a pre-frontal trough during
the afternoon. Uncertainty regarding storm coverage and intensity
remains, and depends on the degree of destabilization that we can
achieve. Still, elected to keep a period of VCTS for several hours,
and tried to time the most likely period of impact in TEMPO groups at
the terminals. A direct hit will likely result in a brief period of
IFR/LIFR visibility and perhaps strong wind gusts.

Activity should dissipate/move off this evening with the departure of
the trough and the loss of instability. As the cold front drops
across the region overnight, a period of MVFR ceilings and mist is
possible at most terminals. Once daytime mixing commences on Friday,
ceilings will likely break, and VFR conditions and light northwest
wind will develop by midday.

.Outlook...
Restrictions are possible with a Sunday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 2:18 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-301930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-301930-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
318 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 29, 11:51 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1251 PM EDT Thu Jul 29 2021

PAZ008-009-015-291715-
Forest-Clarion-Venango-
1251 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN VENANGO...NORTHEASTERN CLARION AND WESTERN FOREST
COUNTIES...

At 1251 PM EDT, a strong thunderstorm was located 7 miles northeast
of Sugarcreek, or 7 miles northwest of Oil City, moving southeast at
50 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Tionesta...                       Hasson Heights...
Seneca...                         Rouseville...
Cooperstown...                    Woodland Heights...
Pleasantville...                  Fryburg...
Leeper...                         West Hickory...

LAT...LON 4143 7921 4130 7932 4134 7972 4152 7996
      4153 7994 4154 7994 4154 7992 4156 7991
      4156 7989 4157 7989 4157 7987 4158 7987
      4160 7983 4162 7983 4162 7961 4163 7955
      4163 7949
TIME...MOT...LOC 1651Z 298DEG 42KT 4153 7976
Local storm report, Jul 29, 1:02 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     2 SSW BARKEYVILLE       41.18N  79.99W
07/29/2021                   VENANGO            PA   911 CALL CENTER

            NUMEROUS TREES UPROOTED CLOSING BILLINGSLEY RD.

&&

EVENT NUMBER PBZ2102018

FLH
Local storm report, Jul 29, 1:49 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     2 SSE ACME              40.10N  79.42W
07/29/2021                   FAYETTE            PA   TRAINED SPOTTER

            MUTLIPLE TREES DOWN AND STRUCTURAL DAMAGE IN SALTLICK
            TWP

&&

EVENT NUMBER PBZ2102019

MF
Special weather statement, Jul 29, 2:18 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021

OHZ048-057-291945-
Coshocton-Muskingum-
318 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN COSHOCTON AND NORTHWESTERN MUSKINGUM
COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Frazeysburg, or
13 miles east of Newark, moving southeast at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Zanesville...                     South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Philo...
Pleasant Grove...                 Conesville...
Duncan Falls...                   Drake...
Cooperdale...                     Dillon State Park...

This includes Interstate 70 in Ohio between mile markers 151 and 161.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4023 8218 4024 8218 4024 8220 4027 8220
      4028 8219 4016 8182 3985 8192 4002 8220
TIME...MOT...LOC 1917Z 303DEG 33KT 4014 8219

The radar

The Cleveland radar (KCLE), 145 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
July 29, 2:32 PM EST
Where
Muskingum County, 1.73 mi WNW of Frayszeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.130, -82.150

A large tree was reported to be blown down on Hamby Hill Road.

Hail, Noble

When
July 29, 3:50 PM EST
Where
Noble County, 0.69 mi N of Sharon
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.740, -81.570

A picture of quarter to golf ball sized hail was received.

Tornado, Harrison

When
July 29, 3:50 PM EST to 4:00 PM EST
Where
Harrison County, 0.87 mi NW of New Athens to 1.48 mi SSW of Duncanwood
Rating
EF2
Path length
2.73 mi
Path width
220 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.190, -81.010

The path of the tornado began just west of the town of New Athens |where the damage was mainly to soft and hardwood trees. Several |trees were uprooted or snapped. The tornado then continued over |the hill toward the town of New Athens. Several large trees were |uprooted and roof damage was observed on both sides of route 9/Main |Street in town.| |The most notable damage occurred in town just off of Culbertson |Drive and McFarland Road. Several trees were snapped low on the trunks |and additional large trees were uprooted. A home on Culbertson lost several |large sections of roof, with pieces found in a field 1.4 miles away. Pieces |of the roof were also found embedded in the ground just east of the home. It was in this area where|the tornado's maximum wind of 115 to 120 MPH was observed. On McFarland, more tree damage was observed. A small shed outside of a garage was demolished, with only the cement pad remaining and a power pole was snapped at the base.

The path continued down the hill from McFarland along route 519 where |additional power poles were snapped and numerous trees were snapped/uprooted. |Damage was then observed above the next hill on the south side of route 519 southeast |of Ridge Creek Lodge, where beyond a field a grove of hardwoods were snapped or uprooted.|Video footage from this vantage point notes that the tornado did lift a couple of times but |further tree damage was noted on the eastern side of Ross Run before the tornado dissipated.

Thunderstorm Wind, Harrison

When
July 29, 3:55 PM EST
Where
Harrison County, 1.06 mi E of Horton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.180, -80.900

A few trees were reported to be blown down.

Hail, Noble

When
July 29, 3:59 PM EST
Where
Noble County, 1.48 mi SSE of Caldwell
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.730, -81.510

Tornado, Carroll

When
July 29, 3:59 PM EST to 4:11 PM EST
Where
Carroll County, 2.06 mi SE of Watheys to 1.51 mi SSW of Wattsville
Rating
EF2
Path length
6.16 mi
Path width
150 yd
Property damage
$500,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.627, -80.995

A ground and aerial drone survey confirmed two distinct and |adjacent tornadoes, which were spawned from a supercell |thunderstorm that tracked southeast across Washington and Lee |Townships in Carroll County, Ohio...and then into Springfield and |Ross Townships in Jefferson County, Ohio. These findings are |consistent with two hook echoes/rotational couplets on NWS Doppler|Radar in Pittsburgh.

This section outlines the first tornado track across Carroll |County. The tornado touched down at approximately 4:59pm along |Channel Rd NE and Cobbler Rd, where damage to a farm residence, |wood-framed metal roof shed, and crops were observed. Some damage |indicators included flattening of corn, blown-out windows, and a |wind-toppled chimney.

Several trees were blown down along Parma Rd, as the tornado |continued to the south-southeast.

The tornado then proceeded over rural, hilly woodland west of |Cinder Road (aka CR67). To further inspect glimpses of embedded |tree damage, a drone was launched from a gas well access road, and|discovered a long, continuous path of extensive tree damage. A |several hundred yard section along one of the hill peaks was |nearly completely deforested with hundreds of large trees |completely snapped and uprooted. An EF-2 rating was assigned to |this area, with a maximum estimated wind of 120 MPH.

The tornado continued downhill toward the gas well site, with the|last tree damage observed just prior to reaching Bay Rd. As this |tornado rapidly dissipated, a second tornado formed approximately |1 mile to the east-southeast.

Hail, Noble

When
July 29, 4:00 PM EST
Where
Noble County, Dudley
Measured
0.88 in hail
Reported by
Public
Coordinates
39.700, -81.500

Hail, Noble

When
July 29, 4:08 PM EST
Where
Noble County, 0.87 mi NW of Moundville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.680, -81.490

Tornado, Jefferson

When
July 29, 4:15 PM EST to 4:21 PM EST
Where
Jefferson County, 2.11 mi NW of Bergholz to 0.5 mi SW of Bergholz
Rating
EF1
Path length
2.17 mi
Path width
300 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
40.542, -80.908

A ground and aerial drone survey confirmed that a second tornado |formed approximately on the Carroll and Jefferson County line, a |little over two miles north-northwest of Bergholz, Ohio. It is |possible that this second tornado formed inside Carroll County, |but could not be confirmed due to limited access.

Damage from this tornado was exclusively to trees, although a |residence at the intersection of TR263 and Valleyview Dr suffered |minor exterior damage caused from falling limbs and powerlines. |Drone footage from a densely wooded area northwest of Bergholz |indicated scattered to occasionally numerous downed trees which |were uprooted, snapped and splintered along a focused and |convergent path. Tree damage became more sporadic as the tornado |finally dissipated across the extreme southwest portion of |Bergholz along Washington St.

Given the coverage and damage that occurred to both hard and |softwood trees along the damage path, a higher end EF-1 rating is |assigned to this tornado, with a maximum wind speed of 105 MPH.

Thunderstorm Wind, Belmont

When
July 29, 4:28 PM EST
Where
Belmont County, 0.46 mi ESE of Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.069, -80.742

A tree was blown down on Kirkwood Heights Road.

Thunderstorm Wind, Jefferson

When
July 29, 4:40 PM EST
Where
Jefferson County, 2.1 mi W of Pekin
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
40.430, -80.710

Jefferson County received numerous reports of tree and power line damage across the area.

Tornado, Jefferson

When
July 29, 4:45 PM EST to 4:52 PM EST
Where
Jefferson County, 0.39 mi ENE of Reeds Mills to 0.77 mi WSW of Steubenville Pier Ar
Rating
EF1
Path length
2.31 mi
Path width
300 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
40.372, -80.743

An EF-1 tornado, observed by photograph and confirmed via damage |survey, began near Highway 22 immediately to the northwest of |Wintersville, Ohio. Tree and minor roof damage were first observed|along Caravel Place and Harmony Drive.

The tornado continued southeast through the west side of |Wintersville, producing damage to numerous properties along Bantam|Ridge Road, while becoming stronger and wider. Moderate damage |was sustained to a single-family residence at the corner of Murphy|Rd. A complete loss of an attached garage, partial loss of the |roof, and extensive damage to fencing and trees were also |observed. In addition, a 2x4 was found pierced through a church |exterior wall two properties south, and signage from the church |was found upstream on the residential property.

Approximately one half mile to the southeast, a second single- |family residence was found to have suffered partial roof loss from|uplifting, in addition to having numerous soft and hard-wood |trees snapped or uprooted. Metal roofing from the aformentioned |property was found deposited on this property as well. An exterior|shed was also overturned. The maximum damage rating for this |tornado was assigned at this location, with a wind speed of 95 MPH estimated.

Scattered damage to trees, either uprooted or with large branches|snapped, continued approximately one mile to the southeast, along|with minor roof shingle damage. The tornado appears to have |dissipated prior to intersecting Fernwood Rd., and is consistent |with radar signatures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyThe tornado archive for Ohio, 2021Warnings in Ohio, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973622, 973575, 973586, 975626, 973576, 973592, 973577, 973578, 973594, 973620, 975624, 973587.